Winter Storm, Frederick
- When
- January 25, 12:00 PM EST to January 26, 10:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
An area of low pressure developed off the coast of North Carolina and tracked north. This storm produced widespread snow, sleet and freezing drizzle over the region.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of low pressure developed off the coast of North Carolina and tracked north. This storm produced widespread snow, sleet and freezing drizzle over the region. Five to six inches of snow fell over Northern and Central Virginia. The snow mixed with sleet and finally changed over to freezing drizzle before tapering off. A man died in Fairfax County when his vehicle slammed into the back of a snow plow. Several other minor accidents occurred according to Emergency Operations Centers. Dozens of school districts closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 25, 10:55 AM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1055 AM EST SUN JAN 25 2004 UPDATE... ZNS ALREADY RELEASED. SAW LTL NEED FOR CHGS...WE SEEM TO HV THE TIMING DOWN...EARLY/MID AFTN IN CENTRAL VA...LATE/AFTN DC...SUNSET NE MD. SEE PCPN ON RDR/OBS ALREADY STARTED PARTS OF ERN KY/SW VA. IMPORTANT COMPONENT IS THE CONTINUED DRYNESS OF THE IAD/PBZ 12Z SNDGS SO IT WL TAKE ADTNL MOISTURE TO MOISTEN THE COLUMN. AFTR THAT HAPPENS SN SHOULD BE FAIRLY HVY BY 06Z. AFTR VIEWING 12Z ETA TOTALS 4-8 DC/BALT STILL LOOK ON TRACK. NO CHGS TO WRNGS. WOODY PRVS DSCN... .PUBLIC DISCUSSION... MAIN ATTN FOCUSED ON THE EARLY PDS OF THE FCST TODAY WITH LTL CHGS MADE TO DAY 3 AND BEYOND. LOW PRES DEVELOPING OVR THE ARKLATEX EARLY THIS MORN WL MOVE ENE TODAY. UPR TROF EJECTING OUT OF THE DESERT SW BECMS MORE NEG TILTED WHILE SHEARING EWD. COMPLEX UPR JET PATN WITH PLENTY OF SRN STREAM CONTRIBUTION TO THIS SYS AS IT MOVES TO THE NE. UPR TROF DAMPENS RUNNING INTO STGLY CONFLUENT UPR FLOW OVR THE NE US. GOOD SFC RIDGING DOWN THE ERN SIDE OF THE MTNS WITH MODEST PRES RISES IN THE MID ATL E OF THE MTNS CONTG THIS MORN. THIS HELPING TO SET THE STAGE FOR A GOOD OVERRUNNING EVENT STARTING THIS AFTN. MDLS IN FAIR AGRMT...BUT SOME IMPORTANT DIFFERENCES NOTED OVR THE NXT COUPLE DAYS. STG WAA DEVELOPS THIS AFTN RIDING UP OVR ARCTIC AMS WITH PCPN DEVELOPING. XPCT SN TO DEVELOP WITH A VENGANCE OVR FAR SW ZNS THIS AFTN AND IN THE FAR NE BY MID EVE. STG DEEP LYR FRONTOGENETIC FORCING ACCOMPANIES INITIAL SURGE OF WAA ALG THE AXIS OF H7 TROF AND LEFT EXIT REG OF APCHG SPEED MAX FM THE SW. LOTS OF DRY AIR IN THE LLVLS TO EAT THRU BEFORE PCPN REACHES TO THE SFC. PRIND THIS WL HAPPEN FAIRLY QUICKLY GIVEN THE MAGNITUDE OF MOISTURE AVAIL AND STG WAA SURGE DEVELOPING. SN TO CONT THRU THE EVE AND EARLY MORN HRS BEFORE SYNOPTIC SCALE FORCING MOVES TO THE N OF THE AREA. FCST SNDGS FM BOTH THE ETA AND GFS SUGGEST THAT PCPN TYPE BECMG AN ISSUE AROUND MIDN ACROSS SRN ZNS. LOOKS LIKE THE NRN 2/3 OF THE AREA WL REMAIN SN WITH THE WARM NOSE ALF NOT REACHING THIS AREA UNTIL AFTER THE STEADY PCPN WINDS DOWN. OVRALL WL TRY TO KEEP SN ACCUMS SIMPLE...4-8 E OF THE MTNS AND IN THE CENTRAL SHEN VLY AND 5-10 WITH LOCALLY HIGHER AMTS IN THE HIGHER TERRAIN AND THE NRN SHEN VLY AS GOOD UPSLOPE WL HELP BOLSTER ACCUMS. WL HV TO WATCH NRN ZNS CAREFULLY AS THE FLUFF FACTOR WL BE HIGH WITH RATIOS GREATER THAN 10:1. NOT AS HIGH AS WHAT WAS SEEN LAST NIGHT THOUGH. ON MON...SYS SLOW TO PULL TO THE NE AS WK SECONDARY LOW TAKES SHAPE OFF HATTERAS. AM CONCERNED THAT THE MDLS MAY BE UNDER DEVELOPING SECONDARY LOW GIVEN THE AMT OF CONVECTION ALREADY DEVELOPING WITH THIS SYS AND THE GOOD GULF MOISTURE FETCH IT WL HV FOR THE NEXT 12-18 HRS. AREA TO REMAIN UNDER THE INFLUENCE OF COLD AIR DAMMING THRU MON WITH TEMPS NOT LIKELY TO GET ABV 32 SAVE FOR FAR SE ZNS WHICH ARE EASIER TO SCOUR THE BOUDNARY LYR. THINGS BECM MORE COMPLICATED FM MID DAY MON AND BEYOND. MDLS DIVERGE IN THEIR SOLNS AS TO EXACTLY WHAT TO DO WITH THE SECONDARY PERHAPS EVEN TERTIARY (?) LOW. ETA DEVELOPS A HERD OF WK LOWS ALG THE BAROCLINIC ZN OF THE CAROLINAS BEFORE TAKING SHAPE WITH A MORE ORGANIZED SYS MON NIGHT. AM GROWING INCREASINGLY CONCERNED ABT FZ PCPN CONTG DURING THE DAY MON AND INTO MON NIGHT. UPR LVLS BECMG INCREASINGLY SUPPORTIVE FOR PCPN AS MON EVE APCHS. NRN AND SRN STREAMS PHASED...NEG TILTED UPR TROF MOVING INTO THE OH VLY. 06Z ETA COMING IN MORE IN LINE WITH THE 00Z GFS. THIS WOULD SUGGEST SECONDARY DEVELOPMENT OF SOME SORT MON NIGHT. NOW MUCH PCPN AND WHAT FLAVOR REMAINS THE QUESTION. SYS LOOKS TO BE MOISTURE STARVED AS INITIAL SHOT OF PCPN WL ROB IT OF MOISTURE. AS COLD CONVEYOR DEVELOPS IT WL START TO BECOME BETTER ORGANIZED AND CAPABLE OF PCPN. GIVEN SOME MDL DISCREPENCIES WITH PCPN FIELDS AND FORCING FOR NOW WL NOT MAKE SIG CHGS TO THE FCST. FOR NOW HV INCLUDED CHC POPS FOR MON NIGHT AND TUE. DAY SHIFT WL HV TO TAKE ANOTHER LOOK AT THIS AS THERE MAY BE SOME IMPACTS FM THIS SYS AND ADDL HEADLINES MAY BE NEEDED IN THE COMING PERIOD. WL DEAL WITH PRESENT SYS BEFORE GETTING CARRIED AWAY WITH THE NEXT ONE. BEYOND TUE DIDN/T REALLY MAKE ANY CHGS TO THE FCST. WARMER NON ARCTIC RIDGE BUILDS OVR THE AREA BY MID WK WITH MORE ZNL FLOW OVR THE CONUS. MANNING && .LWX WATCHES/WARNINGS/ADVISORIES... DC...WINTER STORM WARN THIS EVE THRU MON MORN. MD...WINTER STORM WARN THIS EVE THRU MON MORN ALL ZNS. VA...WINTER STORM WARN THIS EVE THRU MON MORN ALL ZNS. WV...WINTER STORM WARN THIS EVE THRU MON MORN ALL ZNS. MARINE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 445 AM EST SUN JAN 25 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-251900- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE BAY EXCEPT FOR GARRETT COUNTY...NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT... SNOW IS EXPECTED TO DEVELOP THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. WINTER STORM WARNINGS ARE IN EFFECT FOR THE ENTIRE AREA THIS EVENING THROUGH MONDAY MORNING. SEE THE LATEST WINTER WEATHER STATEMENT (WSWLWX/WWUS41 KLWX) FOR DETAILS. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE FOR FREEZING RAIN MONDAY NIGHT. CHANCES FOR MIXED PRECIPITATION CONTINUE INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SPOTTER REPORTS WITH PRECIPITATION AMOUNTS ARE APPRECIATED. MANNING
The national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Fairfax | 2004-01-26 | 43 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381693, 5381694, 5381695, 5381696, 5381697, 5381698, 5381699, 5381700, 5381701, 5381702, 5381703, 5381704, 5381705, 5381706, 5381707.